(NaturalNews) The skin disorder psoriasis is not only painful and hard to treat, but a new study suggests that psoriasis may be an independent risk factor for heart attack, particularly in young individuals with severe psoriasis.
But not just young individuals with psoriasis are at risk. Researchers studied medical records for more than 680,000 British patients, and found that people in their 40s with severe psoriasis were more than twice as likely to have a heart attack than people without the skin disease.
The study involved over 127,000 patients with mild psoriasis, 3,837 with severe psoriasis, and 556,995 controls. The patients all had a follow-up period of just under 5.5 years. Over that time, the heart attack rate in the control group was 2.0 percent, while the rates in the mild and severe psoriasis groups were 1.8 percent and 2.9 percent, respectively.
Researchers said, "Our findings are novel and therefore it is important that additional studies be performed to confirm these results and determine their therapeutic implications." They added, "In the meantime, as part of good medical care, patients with psoriasis should be encouraged to aggressively address their modifiable cardiovascular risk factors."
Although current research supports a link between psoriasis and cardiovascular disease, all the research thus far has come from hospital-based studies that did not control for known cardiovascular risk factors. The researchers of the current study addressed these non-controlled issues by conducting a population-based cohort study to examine the risk of heart attack in patients with and without psoriasis. They also adjusted the study to exclude high blood pressure, diabetes, lipid abnormalities, and other heart risk factors.
"The unstated implication in all of this is that if psoriasis is linked to heart attacks, consumers can reduce their heart attack risk by treating their psoriasis with drugs. But this logic is absurd," explained Mike Adams, a holistic nutritionist. "Both conditions may, indeed, have a common cause, but that cause is certainly not a lack of medication. The real cause common to both conditions is a variety of nutritional imbalances and deficiencies, including a lack of omega-3 oils, zinc and other nutrients."
Have comments on this article? Post them here:
people have commented on this article.